Hypoglycemia

What to do when your blood glucose is too low.

Medicines for diabetes lower blood glucose and can sometimes lower blood glucose too much. Blood glucose under 70 mg/dl is too low and needs to be treated. This is called hypoglycemia, low blood glucose, low blood sugar and insulin reaction.

If you would like to learn more about managing your blood sugar levels, contact a Virginia Mason diabetes specialist, in Seattle, Wash., by calling (206) 223-6627. Print a PDF of this hypoglycemia information >>

What Causes Hypoglycemia?

  • Medications — All types of insulin and certain diabetes pills, such as Glipizide, Glyburide, Glimepiride, Nateglinide (Starlix®) and Repaglinide (Prandin®)
     
  • Increased Activity — Activity over and above your usual level may lower your blood glucose. If you are more active than usual, take extra food, around 15 grams of carbohydrate, before starting the activity. Take a larger snack for more activity.
     
  • Diet — Eating fewer carbohydrate foods than on your meal plan can result in hypoglycemia. If you take diabetes pills, eat your usual amount of carbohydrate at meals. If you take insulin, make sure your dose matches your carbohydrate intake.

What Does Hypoglycemia Feel Like?

  • At first you may feel: shaky, sweaty, weak or hungry
     
  • If not treated, you may feel: irritable, confused, slurred speech, headache, tingling, or loss of consciousness or seizures in severe cases

How to Treat Hypoglycemia

  1. Check your blood glucose right away. If you can’t check, treat for low blood glucose anyway.
     
  2. Stop what you are doing and eat 15 grams of carbohydrate. If no carbohydrate food is available, eat any food.
     
  3. If symptoms continue after 15 minutes, eat another 15 grams of carbohydrate.
     
  4. If your blood glucose is still too low after 30 minutes, call 911.
     
  5. When blood glucose is over 70 mg/dl, eat a snack with carbohydrate and protein. Examples are half a sandwich or milk and fruit. If it is your mealtime, just eat.
     
  6. After you have treated, try to figure out why the blood glucose was too low. Did you eat your usual meal plan? Were you more active that day? Did you take your usual dose of medication?

Contact your provider by phone if you have three or more episodes of hypoglycemia per week.

People can have symptoms of hypoglycemia when their blood glucose is over 70 mg/dl, especially if their blood glucose has been high for some time. Treat hypoglycemia by eating 15 grams of carbohydrate only once. These symptoms will decrease over time as your body gets used to lower, controlled blood glucose levels.

Examples of foods with 15 grams of carbohydrate

  • 3-4 glucose tablets
  • Tube of glucose gel
  • 3-5 life savers or hard candy
  • 3 teaspoons of sugar
  • 1/2 cup regular soda, not diet
  • 1/2 cup fruit juice
  • Popsicle
  • 1/4 cup sherbet or sorbet
  • 1/2 cup ice cream
  • 1/2 cup sweetened gelatin

Planning Ahead: Prepare before you have low blood glucose

  • Carry something to treat hypoglycemia at all times.
     
  • Keep something to treat hypoglycemia at your bedside.
     
  • Wear a diabetes identification necklace or bracelet to alert emergency workers if you are in an accident or unable to talk.
     
  • Alcohol can cause low blood glucose. Drink alcohol only with a snack or a meal.
     
  • Whenever you are treated for any medical condition, be sure to mention you have diabetes. Some medicines interfere with blood glucose.
     
  • Food taken for low blood glucose does not count toward your meal plan. Do not subtract this from your next meal. Do not take insulin for it.

Need more information? Call (206) 223-6627 to learn more about managing your blood sugar levels.